Minnesota, 2018

Blizzard and Winter Storm in Minnesota, December 26 to 28, 2018

December 26 to 28, 2018 · NWS MPX · 13 events in 12 counties and zones

A long duration snowfall event started the morning of Wednesday, December 26th. It began as light snow in west central Minnesota during the late morning and quickly moved north and dissipated by the early afternoon.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A long duration snowfall event started the morning of Wednesday, December 26th. It began as light snow in west central Minnesota during the late morning and quickly moved north and dissipated by the early afternoon.

A second wave of precipitation developed late Wednesday afternoon and moved north across all of southern and central Minnesota, as well as portions of west central Wisconsin. Temperatures remained cold enough for the precipitation to stay all snow before it ended during the overnight hours. A few places in west central and central Minnesota were able to receive up to 6 inches of snowfall before it tapered off.

Another wave of precipitation developed early Thursday morning the 27th. Temperatures warmed enough for the precipitation to change over to rain, drizzle or a mixture of rain, drizzle and snow in portions of southwest, south central, and east central Minnesota, as well as west central Wisconsin. A quick 2 to 4 inches of snow fell before the change over to all rain by Thursday afternoon.

A mixture of snow and rain moved as far west as Montevideo, Sauk Centre, and Little Falls. Some observations even had unknown precipitation near Long Prairie and Alexandria for a while before the colder air arrived later on the 27th.

The final wave of precipitation occurred mainly in west central to central Minnesota in the form of snow Thursday night December 27th.

The progression of this storm started in the southern Rockies, and moved out into the plains of Oklahoma, before moving northeast across Kansas, Iowa, southern Minnesota, western Wisconsin, and into the northern Great Lakes in a two day period. Strong east-southeast winds developed on the 26th with very mild air surging northward. This allowed for the precipitation to change over to rain before the colder air arrived late Thursday evening. The pressure gradient strengthened Thursday afternoon and caused a significant increase in wind speeds in west central Minnesota. Gusts of 40 to 50 mph were common in the typical areas of west central Minnesota where surface visibility dropped to a quarter of a mile or less.

Blizzard conditions were met along the Minnesota, South Dakota border for several hours from late Thursday afternoon through early Friday morning.

During the height of the storm, there were 9 injuries and 1 fatality due to traffic accidents. The Minnesota State Patrol said it responded to 167 crashes, 259 spin-outs and 13 jackknifed semis on Thursday, December 27.

Some of the heavier snowfall totals from the storm include:|North of Alexandria, 14.5 inches.|Near Long Prairie, 14.2 inches.|Browerville, 13.2 inches. |Sedan, 11.9 inches.|Northwest of Donnelly, 11 inches. |Starbuck, 11 inches. |East of Camp Ripley, 10.5 inches. |Near Little Falls, 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 26, 6:00 AM CST, 5 hours earlier.

Area forecast discussion, Dec 26, 6:00 AM CST, 5 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
600 AM CST Wed Dec 26 2018

.UPDATE...
Issued at 450 AM CST Wed Dec 26 2018

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today through Thursday)
Issued at 416 AM CST Wed Dec 26 2018

Surface analysis early this morning shows a conglomerate of low
pressure areas around the Four Corners region with a warm front
extending to the ESE across NM/TX/LA. Further north, a quasi-
stationary front lingers over the northern Rockies through the
central Plains and into the Great Lakes. The center of high
pressure resides over southern Manitoba province.

Aloft, a nearly N-S ridge axis from the northern Plains into the
eastern Gulf of Mexico while a digging trough axis is aligned with
the Rocky Mountains from MT to AZ. This setup will create
impressive meridional flow which will bring not only plenty of
deep moisture well north but also significant amounts of warmer
air in multiple levels, which will play an important part in
precipitation type for the start of this system.

Over the next 24 hours, the ridge axis aloft will shift east, to
the Great Lakes to Southeast states, while a cutoff low develops
within the digging trough to the west. The low will move ENE over
the TX/OK panhandles by daybreak Thursday. In conjunction, a solid
surface low will develop and deepen just in advance of the low
aloft, moving into northern OK/southern KS by daybreak Thursday.
The progression of this system will nudge the northern stationary
front slightly north, more into southern MN and central WI.

The stationary front, approaching surface low and deepening trough
aloft will all work to produce precipitation across the WFO MPX
coverage area starting later today and lasting through tonight
into Thursday. Precip will start as wet snow in western MN by
midday and press eastward as the day progresses, to the Twin
Cities metro by evening and into western WI this evening. The snow
may be mod-heavy at times, especially over western-central MN. As
the surface low pushes north, significant warm air advection will
accompany this system and start to change the precipitation over
to rain in southern MN late this evening, then continue the
change-over for all of southern MN, through the Twin Cities and
much of western WI, overnight into daybreak Thursday. This will
cut into snowfall amounts in southern MN and western WI. Hence,
while 2-4" of snow is expected where a Winter Weather Advisory has
been issued, most if not all of this area will change over to
rain after the snow has accumulated so the rain will help diminish
and wash away accumulated snow. In western and central MN, heavy
wet snow will continue overnight through Thursday morning, so the
Winter Storm Warning has been left in place.

There is still considerable uncertainty with this system due to
the embedded warmer air and the track of both low pressure centers
at the surface and aloft, plus the stalled front in advance of
this storm system. Small adjustments in the temperature profiles
and low pressure placements can have significant changes to the
rain/snow line and snowfall accumulations. Those with travel plans
are urged to keep up with the latest forecasts and have
alternatives in place if possible.

.LONG TERM...(Thursday night through Tuesday)
Issued at 416 AM CST Wed Dec 26 2018

The longer term concerns remain storm system affecting the area
into Friday. Then cooler trend with an arctic boundary arriving
Sunday night/Monday with a cool start to 2019.

Models continue their trend of driving very warm air north into
the CWA Thursday. We should see rain/drizzle into the eastern
sector most of the day. Meanwhile, there may be a brief lull in
the snow activity into Thursday morning west before the next surge
rides into west central MN as the upper trough begins to lift
out. It appears a general 3 to 5 inches of wet snow will fall in
the warning area over the western area. QPF during the day looks
to range around area one half inch.

For Thursday Night: Winds will increase as the surface low travels
across the far southeast corner of Minnesota and begins to lift
northeast and weaken. BUFKIT sounding are favoring some wind
gusts. ts to 35 kts possible,e over west central MN into Thursday
night. It will be a heavy, wet snow, so it will be difficult to
blow around significantly but some blowing snow should occur with
the period of stronger winds. We expect enough ice in the column
to prevent more widespread freezing rain threat. Cooling will
continue as the trough exits to the east and we should see any
freezing rain threat end from eastern MN into west central WI
during this period. Additional snow expected from 1 to 2 inches
overnight. As temepratures tumble, we could be seeing a flash
freeze into at least central MN. This could cause difficult travel
on its own, so we will need to monitor overall temperature
trends.

Friday we should see the light snow come to an end over the east
with some sunshine expected over the west. Winds should gradually
diminish in the afternoon.

Cooler than normal temepratures are expected for Saturday before
some warming occurs again before the next arctic cold front. The
GFS is more amplified with this system and drops very cold air
over the region into early next week. We have small chance PoPs
for snow with this feature and could change in later forecasts.
The cooler than normal trend should continue into the first week
of 2019. $$

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 450 AM CST Wed Dec 26 2018

Conditions will continue to degrade this morning to MVFR, mainly
due to ceilings, at all sites in advance of the precipitation
moving in from the west late this morning through this afternoon.
Ceilings will drop thru the lower range of MVFR and get to IFR by
late this afternoon into this evening, then remain in IFR through
tomorrow morning. Will look for -SN to begin in western MN late
this morning into this afternoon then gradually spread eastward
through the day, reaching eastern MN late this afternoon and into
western WI this evening. Visibilities likely to hit IFR at times
in some heavier snow. Precip will mix with and change to -RA late
tonight through Thursday morning for southern MN, helping to wash
away some of the snowfall accumulations.

KMSP...Ceilings will bounce between VFR and MVFR to start then
settle into MVFR by midday. Snow showers will develop by late
afternoon with more sustained snowfall likely during the latter
half of the evening push, including IFR conditions for a few
hours. Precipitation will gradually change over to rain after
midnight tonight through daybreak Thursday. Snowfall
accumulations prior to the changeover will likely be in the 2-3"
range, with the subsequent rainfall washing some of that away.

/OUTLOOK FOR KMSP/
Fri...IFR cigs becoming MVFR with mainly A.M. -SHSN. Wind N 15G20
kts.
Sat...Mainly VFR. Wind NW 5-10 kts becoming SW.
Sun...Mainly VFR. Wind SW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Thursday for WIZ014>016-023-025-027.

MN...Winter Storm Warning from 3 PM this afternoon to noon CST Friday
     for MNZ041>045-047>052-054>058-064.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Thursday for MNZ053-059>063-065-066-068-073.

&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Dec 26, 3:47 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
347 AM CST Wed Dec 26 2018

MNZ041>045-047>052-054>058-064-271000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Yellow Medicine-
347 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect for portions of western and
central Minnesota. Please refer to the Winter Weather Message for
additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Warning is in effect for portions of western and
central Minnesota through Friday morning. Please refer to the
Winter Weather Message for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ053-059>063-065-066-068-073-WIZ014>016-023-025-027-271000-
Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-
Carver-Redwood-Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-
347 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for portions of
southwestern through east central Minnesota into western
Wisconsin through tonight. Please refer to the Winter Weather
Message for additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The winter storm system will continue to impact the area with
potentially around an additional inch of snowfall accumulation
Thursday night into Friday along with possibly slick roads.

Wind chill readings could drop to 25 to 30 below Friday night and
early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ067-069-070-074>078-082>085-091>093-WIZ024-026-028-271000-
Sibley-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Pierce-Pepin-
Eau Claire-
347 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight

A winter storm system will bring a mixture of rain and snow to
much of southern Minnesota into southwestern Wisconsin. Less than
2 inches of snow accumulation is expected through tonight and the
snow will eventually mix with and change to rain. Slick roads are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The winter storm system will continue to impact the area with
potentially around an additional inch of snowfall accumulation
Thursday night into Friday along with possibly slick roads.

Wind chill readings could drop to 25 to 30 below Friday night and
early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Lac Qui Parle

When
December 26, 11:00 AM CST to December 28, 6:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the morning of Wednesday, December 26th, to the early morning of Friday, December 28th. Total storm snowfall varied from over a foot in western Lac Qui Parle county, to around 6-8 inches around Montevideo.

Blizzard conditions were met Thursday afternoon, through early Friday morning along the South Dakota, Minnesota border. Further to the east along the Chippewa, Lac Qui Parle county line, wind gusts were less and visibility improved.

Winter Storm, Yellow Medicine

When
December 26, 11:00 AM CST to December 28, 6:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the morning of Wednesday, December 26th, to the early morning of Friday, December 28th. The higher totals of nearly a foot of snow fell in the extreme part of Yellow Medicine county. In comparison, the far east, along the Minnesota River, amounts ranged from 4-6 inches.

There was significant blowing snow Thursday afternoon, December 27th, to early Friday morning, December 28th. Several weather sensors indicated gusts of 30 to 40 mph along the South Dakota, Minnesota border, but conditions improved further east as snowfall amounts, and wind gusts were less.

Winter Storm, Chippewa

When
December 26, 12:00 PM CST to December 28, 6:00 AM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the morning of Wednesday, December 26th, to the early morning of Friday, December 28th. The heaviest snow fell in the extreme northwest part of the county where locally 10 inches fell. In comparison, the far southeast received less than 5 inches.

There was also significant blowing snow Thursday afternoon, December 27th, to early Friday morning, December 28th. Several weather sensors indicated gusts of 30 to 40 mph near the Chippewa, Lac Qui Parle border, and mainly in the far northwest corner of the county. However, conditions improved further east as snowfall amounts, and wind gusts were less.

Winter Storm, Stevens

When
December 26, 12:00 PM CST to December 28, 6:00 AM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the morning of Wednesday, December 26th, to the early morning of Friday, December 28th. The whole county averaged around 8-10 inches of snowfall, with locally higher amounts near Donnelly.

There was significant blowing snow Thursday afternoon, December 27th, to early Friday morning, December 28th. Several weather sensors indicated gusts of 30 to 40 mph along the Stevens, Big Stone county line, but conditions improved further east as wind gusts were less.

Winter Storm, Swift

When
December 26, 12:00 PM CST to December 28, 6:00 AM CST
Where
Swift forecast zone
Reported by
Trained Spotter
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the morning of Wednesday, December 26th, to the early morning of Friday, December 28th. The far western part of the county received the highest amounts with locally 8-10 inches. In comparison, the far eastern part of the county had an average of 6 inches or less.

There was significant blowing snow Thursday afternoon, December 27th, to early Friday morning, December 28th. Several weather sensors indicated gusts of 30 to 40 mph along the Swift, Big Stone county line, but conditions improved further east as wind gusts were less.

Winter Storm, Kandiyohi

When
December 26, 12:30 PM CST to December 28, 6:00 AM CST
Where
Kandiyohi forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the afternoon of Wednesday, December 26th, to the early morning of Friday, December 28th. Most of the county had a mixture of rain and snow on Thursday before changing back to snow Thursday evening. Only the far northwest corner of the county received around 6-8 inches of snowfall.

Winter Storm, Pope

When
December 26, 12:30 PM CST to December 28, 6:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the afternoon of Wednesday, December 26th, to the early morning of Friday, December 28th. The whole county averaged around 8-11 inches of snowfall, with locally higher amounts near Sedan.

Winter Storm, Douglas

When
December 26, 1:00 PM CST to December 28, 6:00 AM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the afternoon of Wednesday, December 26th, to the early morning of Friday, December 28th. The whole county averaged around 12 inches, with locally higher amounts near Alexandria.

Winter Storm, Stearns

When
December 26, 2:00 PM CST to December 28, 6:00 AM CST
Where
Stearns forecast zone
Reported by
Trained Spotter
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the afternoon of Wednesday, December 26th, to the early morning of Friday, December 28th. Much warmer air on Thursday caused the precipitation to change over to rain, or become mixed with rain. In the far southeast part of Stearns county, only a few inches of snow fell, whereas the far northwest part received around 8 inches.

Winter Storm, Todd

When
December 26, 5:00 PM CST to December 28, 6:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the afternoon of Wednesday, December 26th, to the early morning of Friday, December 28th. The whole county averaged around a foot, with locally higher amounts near Long Prairie.

Winter Storm, Morrison

When
December 26, 8:00 PM CST to December 28, 6:00 AM CST
Where
Morrison forecast zone
Reported by
Trained Spotter
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the evening of Wednesday, December 26th, to the early morning of Friday, December 28th. Much warmer air caused the snow to change over to a mixture of rain and snow on Thursday. The far northwest part of the county averaged around a foot, with only a few inches in the far southeast.

Winter Storm, Mille Lacs

When
December 26, 9:00 PM CST to December 28, 6:00 AM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several waves of precipitation occurred from the evening of Wednesday, December 26th, to the early morning of Friday, December 28th. Due to the very warm air on Thursday, most of the precipitation was in the form of rain, or a mixture of rain/snow before changing back over to snow Thursday evening. Only the far northern part of Mille Lacs county had locally 6 to 8 inches of snow. In the southern part of the county, only a few inches fell.

Blizzard, Lac Qui Parle

When
December 27, 4:00 PM CST to December 28, 6:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Department of Highways
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several sources of weather equipment which had visibility less than a quarter of a mile, wind gusts of 40 to 50 mph, and the department of transportation recommending no travel along the Minnesota, South Dakota border, blizzard conditions were met.

Both the department of transportation sensor along the Minnesota, South Dakota border near Marietta, and the Madison airport had sustained winds of 30 to 40 mph, with occasional gusts of 45 to 50 mph from the late afternoon, through Friday morning around 6 AM CST.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791667, 791676, 791662, 791673, 791674, 791666, 791670, 791664, 791671, 791675, 791669, 791668, 791752.